New Mexico, 2014

Tornado and Hail in New Mexico, June 8, 2014

June 8, 2014 · NWS MAF · 16 events in 2 counties and zones

An upper level disturbance moved over the region, and the atmosphere was very unstable with a lot of moisture. There was an outflow/frontal boundary across the area which provided a focus for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over the region, and the atmosphere was very unstable with a lot of moisture. There was an outflow/frontal boundary across the area which provided a focus for thunderstorms. An upper level jet was near the area which enhanced lift. Winds were changing direction and increasing with height which allowed for more rotation in the air. This allowed storms to become severe and increased the potential for tornadoes to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 4:11 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 8, 4:11 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT Sun Jun 8 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thunderstorms currently across the Trans Pecos and Big Bend will
stay south of the terminals before dissipating this evening. A
complex of thunderstorms developing across eastern New Mexico is
forecast to drop southeast into the Southeast New Mexico Plains
and northern and central Permian Basin overnight. Have tempo MVFR
groups for thunderstorms tonight for all terminals except KPEQ and
KFST. Cold front will result in a wind shift to the north around'
15z Monday with VFR, occasional MVFR, ceilings expected Monday
morning.

12

&&

.PREV DISCUSSION... /ISSUED 547 PM CDT Sun Jun 8 2014/

UPDATE...
TORNADO WATCH 264

DISCUSSION...
Updated grids/forecast for issuance of Tornado Watch. Have
increased pops tonight over much of the area.  No change to rest of
forecast.

PREV DISCUSSION... /ISSUED 208 PM CDT Sun Jun 8 2014/

DISCUSSION...

Severe thunderstorms will be possible over much of the area this
afternoon and evening, then again late tonight over the northern
County Warning Area.  A few tornadoes will be possible, in addition
to large hail, damaging winds and heavy rainfall.  A Flash Flood
Watch will also be in effect for portions of the forecast area.

Convection continues to develop over the Permian Basin and western
Low Rolling Plains this afternoon behind an outflow/frontal boundary
stretching north/south through central New Mexico to south of the
Guadalupe Mountains, then south of Pecos, to near Coyanosa and
St. Lawrence.  Despite a modified airmass and healthy cloud cover
behind the boundary, modest heating is aiding convective development
on several linear boundaries which are apparent on visible
satellite imagery.  Some breaks in cloud cover through late
afternoon will provide enough heating/destabilization of the
airmass for severe storm development which could result in large
hail, damaging winds and heavy rainfall.  Low level SRH will be
enhanced along and behind the boundary also, as high as 200 to 300
m2/s2, so a few tornadoes cannot be ruled out over the Permian
Basin.  Also, the additional convection is reinforcing the
boundary, which will likely serve as a focus through late tonight.
Expect more widely scattered thunderstorms to develop through the
afternoon over the high terrain within easterly upslope regime
where better heating is occurring and eroding the cap.  In
addition, these areas may receive mid level support from a
shortwave trough translating eastward across New Mexico, if not
some upper level support on the nose of a 90kt h25 jet. Since 0
to 6 km bulk shear is progged to be 40 to 50kt and lapse rates 8
to 9 C/Km, think we could see severe storms develop with a few
tornadoes possible, along with very large hail, damaging winds and
locally heavy rainfall.

Meanwhile, another stronger shortwave trough moving into western
Colorado this afternoon is expected to aid thunderstorm development
over southeastern Colorado and northeastern New Mexico.  The storms
will then conglomerate into a Mesoscale Convective System, and drop
southeastward through eastern New Mexico and the Texas Panhandle
overnight.  Think the MCS will travel along/behind the mentioned
boundary with the western Low Rolling Plains having the best chance
of rain overnight.  Not only will damaging winds be possible with
the MCS, but heavy rainfall/flash flooding and to a slightly lesser
extent, hail.  Since locations from Lea County New Mexico, eastward
across the northern Permian Basin have already had at least 1 to 2
inches of rainfall in the last 24 hours, more rain is falling in
some of these areas this afternoon, and more heavy rainfall will be
possible with the MCS tonight, will issue a Flash Flood Watch for
northern and central Lea county, eastward across Gaines, Dawson,
Borden, Scurry, Howard and Mitchell counties from issuance this
afternoon until 09/15Z.

Think the MCS will pass east/southeast of the region shortly after
09/12Z, but will carry low end PoPs over the east and southeastern
zones at least through Monday morning.  A cold front will move south
through the area on Monday with temperatures staying slightly below
normal through Tuesday afternoon.  By Wednesday afternoon however,
the upper ridge will remain southwest of the region, but westerly
flow aloft to the north of it will push a low level thermal ridge
eastward over the region.  Therefore, expect hot temperatures to
return, which will likely last into next weekend.  There are some
indications of a few thunderstorms developing along a dryline which
will form over the region, and some hints a frontal boundary will
move into the area Thursday or Friday.  For now, will keep PoPs low
and temperatures high.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  83  59  90  /  60  20  10   0
BIG SPRING TX              69  84  61  91  /  80  30  10   0
CARLSBAD NM                70  87  63  95  /  30  10   0   0
DRYDEN TX                  75  97  71  97  /  40  30  10   0
FORT STOCKTON TX           70  90  66  94  /  40  20  10   0
GUADALUPE PASS TX          65  81  60  91  /  30   0   0   0
HOBBS NM                   64  82  56  89  /  60  20   0   0
MARFA TX                   59  89  53  92  /  30  10  10  10
MIDLAND INTL AIRPORT TX    69  85  60  92  /  50  20  10   0
ODESSA TX                  70  85  61  92  /  50  20  10   0
WINK TX                    71  88  63  97  /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Northern Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Borden...Dawson...Gaines...Howard...Mitchell...
     Scurry.

&&

10/67
Hazardous weather outlook, Jun 8, 12:37 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SUN JUN 8 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
237 PM CDT SUN JUN 8 2014 /137 PM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS
WILL BE CAPABLE OF LARGE HAIL, WIN GUSTS OVER 65 MPH AND HEAVY
RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO AFFECT THE SOUTHEAST
NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS TONIGHT. HEAVY RAINFALL AND DAMAGING WINDS WILL BE THE MAIN
THREATS FROM THESE STORMS.  A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS EARLY MONDAY MORNING.  THEREFORE, A FLASH FLOOD
WATCH IS IN EFFECT UNTIL MID MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 8, 11:47 AM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SUN JUN 8 2014

TXZ074-081-081915-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
147 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 215
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF ALPINE AT 147
PM CDT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3044 10314 3016 10356 3058 10392 3079 10363
TIME...MOT...LOC 1847Z 288DEG 18KT 3045 10350
Special weather statement, Jun 8, 12:31 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 8 2014

TXZ058-075-082000-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
231 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 300 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF FORT STOCKTON AT
231 PM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS
GUSTING TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3118 10328 3093 10294 3070 10343 3081 10356
TIME...MOT...LOC 1931Z 229DEG 22KT 3089 10337
Special weather statement, Jun 8, 1:37 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT SUN JUN 8 2014

TXZ074-082130-
DAVIS/APACHE MOUNTAINS AREA-
337 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 1 MILE NORTHEAST OF FORT DAVIS AT
337 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND WINDS TO 50 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3085 10371 3067 10345 3048 10375 3058 10399
      3070 10398
TIME...MOT...LOC 2037Z 258DEG 12KT 3061 10387
Special weather statement, Jun 8, 3:30 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SUN JUN 8 2014

TXZ074-080-081-082300-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
530 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF ALPINE AT
529 PM CDT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS TO 50
MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3026 10347 2982 10354 3005 10395 3024 10392
TIME...MOT...LOC 2229Z 286DEG 16KT 3013 10377
Special weather statement, Jun 8, 4:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN JUN 8 2014

TXZ075-081-082-090045-
PECOS-TERRELL-BIG BEND AREA-
642 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL
COUNTIES UNTIL 745 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF LONGFELLOW AT 642
PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND GUSTY WINDS NEAR 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 2985 10226 2987 10230 2985 10236 2995 10266
      3016 10268 3027 10222 3006 10197 2983 10219
TIME...MOT...LOC 2342Z 270DEG 23KT 3005 10257

The radar

The Holloman AFB radar (KHDX), 164 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Eddy

When
June 8, 5:15 PM MST to 5:20 PM MST
Where
Eddy County, 4 mi S of Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.772, -104.400

Hail, Eddy

When
June 8, 5:25 PM MST to 5:30 PM MST
Where
Eddy County, Artesia
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.830, -104.400

Hail, Eddy

When
June 8, 5:31 PM MST to 5:36 PM MST
Where
Eddy County, Atoka
Measured
2 in hail
Reported by
Public
Coordinates
32.770, -104.400

Hail, Eddy

When
June 8, 5:40 PM MST to 5:45 PM MST
Where
Eddy County, 10 mi S of Artesia
Measured
4 in hail
Reported by
Public
Coordinates
32.685, -104.400

Tornado, Eddy

When
June 8, 6:05 PM MST to 6:06 PM MST
Where
Eddy County, 5 mi E of Otis to 5.12 mi NNE of Loving
Rating
EF0
Path length
0.22 mi
Path width
200 yd
Reported by
Public
Coordinates
32.350, -104.084

A thunderstorm moved across Eddy County and produced a brief tornado near Otis. No damage was reported with this tornado so the path length and width are estimated. This tornado was rated an EF-0.

Hail, Eddy

When
June 8, 6:18 PM MST to 6:23 PM MST
Where
Eddy County, 7 mi S of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.319, -104.230

Hail, Eddy

When
June 8, 6:25 PM MST to 6:30 PM MST
Where
Eddy County, 7 mi S of Carlsbad
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.319, -104.230

Hail, Eddy

When
June 8, 6:26 PM MST to 6:31 PM MST
Where
Eddy County, 5 mi SSW of Carlsbad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.353, -104.263

Hail, Eddy

When
June 8, 6:29 PM MST to 6:34 PM MST
Where
Eddy County, 2 mi SSW of Carlsbad
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.393, -104.243

Hail, Eddy

When
June 8, 6:30 PM MST to 6:35 PM MST
Where
Eddy County, 6 mi SSW of Carlsbad
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.340, -104.269

Funnel Cloud, Lea

When
June 8, 6:35 PM MST to 6:38 PM MST
Where
Lea County, 37.1 mi SW of Humble City
Reported by
Public
Coordinates
32.400, -103.671

A thunderstorm moved across Lea County and produced two funnel clouds west of Halfway.

Hail, Eddy

When
June 8, 6:40 PM MST to 6:45 PM MST
Where
Eddy County, 7 mi S of Carlsbad
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.319, -104.230

A thunderstorm moved across Eddy County and produced golfball sized hail south of Carlsbad. The hail busted out a kitchen window. The cost of damage is a rough estimate.

Hail, Eddy

When
June 8, 6:43 PM MST to 6:48 PM MST
Where
Eddy County, 4 mi W of Malaga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.220, -104.138

Hail, Eddy

When
June 8, 6:45 PM MST to 6:50 PM MST
Where
Eddy County, 8 mi ENE of Whites City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.214, -104.244

Hail, Lea

When
June 8, 6:45 PM MST to 6:50 PM MST
Where
Lea County, 37.1 mi SW of Humble City
Measured
1.75 in hail
Reported by
Public
Coordinates
32.400, -103.671

Hail, Eddy

When
June 8, 6:55 PM MST to 7:00 PM MST
Where
Eddy County, 9 mi SW of Carlsbad
Measured
2.5 in hail
Reported by
Public
Coordinates
32.328, -104.339

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517692, 517694, 517696, 517697, 517719, 517699, 517700, 517704, 517705, 517706, 517718, 517702, 517701, 517709, 517716, 517712.